High Wind, Eddy County Plains
- When
- April 4, 11:50 AM MST to 3:15 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
A potent upper shortwave trough passed by just north of the region and resulted in high winds across southeastern New Mexico.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent upper shortwave trough passed by just north of the region and resulted in high winds across southeastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 4, 10:12 AM MST, 1 hour 38 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1212 PM CDT Tue Apr 4 2017
.UPDATE...
KMAF 12Z raob, current obs, and model data suggest forecast
afternoon highs will not be realized, and can be lowered a bit.
This may raise afternoon RH a bit, but we're reluctant to pull
back on the RFW, as 20' winds look to be on track, and critical RH
is already being met over the southern zones. Updates out shortly.
&&
.PREV DISCUSSION... /issued 1045 AM CDT Tue Apr 4 2017/
DISCUSSION...
See 18Z Aviation Discussion below.
AVIATION...
VFR conditions will prevail next 24 hours. Gusty west winds this
afternoon will veer to NW overnight as a cold front eases into the
region.
PREV DISCUSSION... /issued 608 AM CDT Tue Apr 4 2017/
DISCUSSION...
See 12z aviation discussion below.
AVIATION...
VFR conditions are expected for the next 24 hours. Winds will be
gusty out of the west later this morning into this afternoon with
gusts getting up to around 40 knots. Winds will weaken slightly
and shift to the north around sunset as a cold front moves into
the area.
PREV DISCUSSION... /issued 246 AM CDT Tue Apr 4 2017/
DISCUSSION...
Today promises to be very windy as a strong upper level storm system
tracks across the southern Rockies to the Texas/Oklahoma Panhandle
by this evening. A tight surface pressure gradient combined with
deep mixing of stronger winds aloft and downslope flow will likely
result in strong winds across the mountains and the immediate
adjacent plains with slightly less, but still very windy conditions
expected further east across much of the Permian Basin by late this
morning through mid evening. Expecting areas of blowing dust to
develop areawide this afternoon due to a combination of dust developing
over the area with additional dust arriving from the northern
Mexico and southern New Mexico dry lake beds. High temperatures
today will be slightly above normal due to downslope flow and
mostly clear skies despite the passage of a Pacific front into the
mountains this afternoon.
Winds will decrease later this evening and tonight as the gradient
relaxes behind a dry northern stream cold front. Quiet weather
with below to near normal temperatures are expected Wednesday and
Thursday as surface high pressure dominates.
Look for above normal temperatures again by Friday and continuing
through the weekend as the next Pacific storm system approaches
and passes by to the north. It appears at this time that a slight
chance of thunderstorms is warranted with this system, mainly
across the extreme eastern Permian Basin Sunday night and next
Monday with the dry line and cold front.
FIRE WEATHER...
The approach of the base of an upper level trough will bring very
windy conditions across southeast New Mexico and West Texas today.
Winds are expected to be above 20 mph out of the west areawide today
with most of the area either under a High Wind Warning or a Wind
Advisory. These west winds will also bring dry conditions to the
area with minimum RH values of 15 percent or less across most of the
CWA with much of the area experiencing minimum RH values in the
single digits. However, recent rainfall across eastern portions of
the area will limit the fire weather threat. Have decided to expand
the Red Flag Warning one row of counties eastward to include the
whole area except the Western Low Rolling Plains, eastern Permian
Basin, and Terrell County. The arrival of a cold front will bring
an increase in moisture to the area tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 67 45 74 / 0 0 0 0
Carlsbad 39 68 41 79 / 0 0 0 0
Dryden 48 73 49 77 / 0 0 0 0
Fort Stockton 43 68 48 79 / 0 0 0 0
Guadalupe Pass 38 65 46 74 / 0 0 0 0
Hobbs 37 65 41 74 / 0 0 0 0
Marfa 37 69 37 75 / 0 0 0 0
Midland Intl Airport 42 68 45 76 / 0 0 0 0
Odessa 41 67 46 75 / 0 0 0 0
Wink 41 69 43 78 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
Wind Advisory until 8 PM MDT this evening for Central Lea County-
Southern Lea County.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
High Wind Warning until 8 PM MDT this evening for Eddy County
Plains-Northern Lea County.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Big Bend Area-Crane-Davis/Apache Mountains Area-
Dawson-Ector-Gaines-Guadalupe Mountains-Loving-Marfa
Plateau-Martin-Midland-Pecos-Presidio Valley-Reeves County
and Upper Trans Pecos-Upton-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory until 9 PM CDT this evening for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Presidio Valley-Reagan-
Scurry-Upton-Ward-Winkler.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains.
High Wind Warning until 9 PM CDT /8 PM MDT/ this evening for
Davis/Apache Mountains Area-Marfa Plateau-Reeves County and
Upper Trans Pecos-Van Horn and Highway 54 Corridor.
&&
44/84Hazardous Weather Outlook National Weather Service Midland/Odessa TX 112 PM CDT Tue Apr 4 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-051815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 112 PM CDT Tue Apr 4 2017 /1212 PM MDT Tue Apr 4 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong winds are occurring across the higher terrain, from the Guadalupe Mountains southeast to the Davis and Apache Mountains, and on the adjacent plains. A High Wind Warning is in effect through this evening. Windy conditions are also occurring across the rest of Southeast New Mexico and most of West Texas. A Wind Advisory is in effect through early evening. Accompanying these winds are critical fire weather conditions across all of Southeast New Mexico and most of West Texas. A Red Flag Warning is in effect through early evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland 44
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684610, 684611.